Dr. Roach

Dr. Keith Roach

DEAR DR. ROACH: I take Eliquis. I have no stomach; it was totally removed as a preventative measure due to the risk of stomach cancer. So, I have been trying to find out how much of this expensive drug is actually being absorbed. So far, my cardiologist, my primary care physician, nor my pharmacist can answer this question. I sent an email to the manufacturer of Eliquis, but received no response.
Am I wasting my money on this expensive drug? Would chewable baby aspirin work as well or better? Is there a blood test I should take? (Again, I received several conflicting answers on this.) I feel like I may not be reaping the benefits of Eliquis. — A.S.
ANSWER: Eliquis is an anticoagulant usually used in people with a history of or at a high risk for blood clots. It works by inhibiting the activated form of clotting factor X, a critical protein needed to make blood clots. Aspirin is not a safe replacement, as it works in a different way.
Very few drugs are substantially absorbed by the stomach. Eliquis is mostly absorbed in the first part of the small intestine, although a small amount of it is absorbed in the stomach. It is very likely that the vast majority (if not all) of the Eliquis is still being absorbed by the intestine after your stomach surgery, and most people get beneficial effects at the usual dose without the danger of excess bleeding.
However, there is a commercially available blood test to check whether Eliquis (or a similar drug) is at the correct dose. The test checks the amount of activated factor X, and there are published data about the expected level of this clotting factor while on treatment. So, if precise dosing were truly critical, your doctor can check your blood level and adjust your dose if needed.
DEAR DR. ROACH: I have been taking metformin for many years. Recently, the prescription bottle has been advising that I carry or wear a notification stating I am taking this medication. What is the concern, specifically for metformin? — D.S.
ANSWER: It’s more about your having diabetes than a concern about metformin. (Nearly everyone on metformin takes it for diabetes or to prevent diabetes. A few people use it for weight loss.) If a first responder finds that you are unable to communicate and you have a medical ID noting that you have diabetes and are on medication, they will rapidly try to give you intravenous sugar.
Metformin itself doesn’t particularly increase the risk of low blood sugar the way that insulin and some other oral agents for diabetes do. But dangerously low blood sugar is easy treatable, and the consequences of not treating it are so awful that it’s helpful for a first responder to know when the possibility is more likely. Metformin can lower sugar in combination with other diabetes drugs.
A rare side effect of metformin is lactic acidosis. This happens only in overdoses or in people with severe kidney disease (who shouldn’t be prescribed metformin). Again, having immediate knowledge of this medication could help emergency responders make a diagnosis.
There are many other conditions where a medical alert ID could potentially help. Although specific jewelry is a traditional way to provide this information, most smartphones have the ability to store critical medical information in such a way that it can be accessed in an emergency without your passcode. I recommend that everybody does this. People with critical medical conditions should also wear jewelry.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2024 North America Syndicate Inc.
All Rights Reserved

Join the Conversation

Please sign into your Sun Journal account to participate in conversations below. If you do not have an account, you can register or subscribe. Questions? Please see our FAQs.

filed under: